Texas, 2016

Hail and Damaging Winds in Texas, July 15, 2016

July 15, 2016 · NWS SHV · 10 events in 6 counties and zones

Isolated severe thunderstorms developed over East Texas during the afternoon of July 15th, as strong heating and instability developed ahead of an upper level disturbance that developed from strong to severe thunderstorms as they moved through the Dallas-Fort Worth Metroplex earlier in the morning. These storms tracked east across Wood, Upshur, Gregg, Marion, and Harrison Counties, intensifying…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed over East Texas during the afternoon of July 15th, as strong heating and instability developed ahead of an upper level disturbance that developed from strong to severe thunderstorms as they moved through the Dallas-Fort Worth Metroplex earlier in the morning. These storms tracked east across Wood, Upshur, Gregg, Marion, and Harrison Counties, intensifying as they moved just east of Gilmer to the north side of Longview and across much of Harrison County, with numerous reports of downed trees and power lines across these areas. Even an isolated large hail report was received on the north side of Longview. These severe thunderstorms then moved into extreme Northwest Louisiana, affecting the northern suburbs of Shreveport and Bossier City before weakening. Additional severe thunderstorms developed on the backside of the upper level disturbance along the Texas/Louisiana line near Waskom and tracked southeast, where numerous reports of downed trees and power lines were also received as 60+ mph winds blew through across South Shreveport. These storms weakened by mid and late evening southeast of Shreveport with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 15, 10:59 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 10:59 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1159 AM CDT FRI JUL 15 2016

.DISCUSSION...
Complicated forecast this morning...given the presence of multiple
sfc bndrys in place from the residual convection last
night/earlier this morning. The 15-16Z sfc analysis indicates a
well-defined theta-e bndry which was the residual outflow bndry
from convection late Thursday evening...now extending just N of
the I-20 corridor from near OSA...to SHV...MNE...RSN/MLU/TVR. This
theta-e axis has begun to slowly work its way N over the last
couple hours...with the morning visible satellite imagery
depicting a moderate cu field developing to its S. Another outflow
bndry was noted from the small convection cluster near
DFW...extending from near OSA SW to JDD/TRL and JWY...with another
outflow bndry indicated over Scntrl AR just N of ELD. The morning
water vapor imagery depicts a shorywave trough from Ern KS S
through Cntrl OK/N TX...which will slide E into the region this
afternoon. This trough...associated MCV from earlier convection
currently noted via radar imagery over DFW...and aforementioned
sfc bndrys should provide focus for sct convection this afternoon
mainly over NE TX/SE OK/SW AR and possibly extreme Nrn LA.

Have beefed up pops to mid chance N of the I-30 corridor
today...and extended low chance pops farther S closer to the sfc W-E
theta-e axis. Also expanded slight chance pops for Deep E TX given
the expanding towering cu over Ecntrl TX associated with a
gravirty wave from the N TX decayed convection. With the expanding
cu field S of the theta-e axis and convective blowoff...and the
temporarily stablized air mass over SW AR...have also lowered max
temps some 2-5+ degrees areawide...with lower to mid 90s common.
Some areas of Deep E TX/Ncntrl LA S of the theta-e bndry will
likely have a tough time mixing out this afternoon...with heat
indices likely approaching 105 degrees. Will hold off on an
advisory for now...but will ascertain potential heat headlines
this weekend in the afternoon discussion as the ridge begins to
expand E back into the region.

Zone update already out...grids will be available shortly.

15

&&

.AVIATION...
Ill defined theta-e boundary is beginning to lift back northward
across Northeast Texas to near the Louisiana/Arkansas border late
this morning. Along and south of this boundary...atmosphere is
becoming moderately unstable and this boundary along with a myriad
of remnant outflow boundaries from previous convection will serve
as a focus for widely scattered convection as we go through the
heat of the day. A well defined remnant MCV is also spinning
across N Central Texas attm but is showing signs of slowing its
eastward progression. A subtle shortwave in northwest flow aloft
across the Southern Plains will also help to trigger convection
this afternoon through this evening.

Due to the vicinity of convection near the TXK terminal...have
mentioned VCTS only for this terminal through the day and will
send AMDS if necessary for the remaining terminals throughout the
day. Otherwise...expect VFR conditions to prevail into tonight and
Saturday morning.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  77  96  77 /  20  20  20  10
MLU  95  76  94  76 /  30  30  30  20
DEQ  92  74  95  74 /  40  30  30  10
TXK  94  76  96  76 /  30  20  30  10
ELD  95  75  94  76 /  30  30  30  10
TYR  94  76  97  76 /  30  20  20  10
GGG  95  76  97  76 /  30  20  20  10
LFK  97  76  96  76 /  20  10  20  20

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15/13
Hazardous weather outlook, Jul 15, 11:15 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT FRI JUL 15 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1215 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON ESPECIALLY OVER NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...WHERE MULTIPLE SURFACE
BOUNDARIES INTERACT WITH DAYTIME HEATING AND A COUPLE OF UPPER
LEVEL DISTURBANCES THAT WILL ENTER THE REGION FROM THE WEST. MORE
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER DEEP EAST
TEXAS AND NORTH LOUISIANA...WITH THESE SHOWERS AND THUNDERSTORMS
POSSIBLY LINGERING TONIGHT OVER SOUTHWEST ARKANSAS AND NORTH
LOUISIANA AS THE UPPER LEVEL DISTURBANCES PROGRESS THROUGH THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE SATURDAY...MAINLY OVER SOUTHCENTRAL ARKANSAS...NORTH
LOUISIANA...AND DEEP EAST TEXAS...AS THE UPPER LEVEL DISTURBANCE
LINGERS OVER THESE AREAS. RAIN CHANCES WILL BECOME MORE SCARCE AND
ISOLATED SUNDAY THROUGH THURSDAY...AS AN UPPER LEVEL RIDGE OF HIGH
PRESSURE BEGINS TO EXPAND EAST INTO THE REGION FROM THE SOUTHERN
PLAINS. THIS WILL RESULT IN EVEN HOTTER TEMPERATURES SUNDAY
THROUGH MUCH OF NEXT WEEK...CLIMBING TO OR EXCEEDING THE CENTURY
MARK. WHEN COMBINED WITH THE HUMIDITY...HEAT INDICES WILL APPROACH
OR EXCEED 105 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

15

In the hours before

Local storm report, Jul 15, 10:08 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     FARMERVILLE             32.77N  92.40W
07/14/2016                   UNION              LA   CO-OP OBSERVER

            TREE ACROSS ROAD NEAR FARMERVILLE OBSERVER

&&

EVENT NUMBER SHV1600632

21
Special weather statement, Jul 15, 1:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
218 PM CDT FRI JUL 15 2016

LAZ013-152000-
JACKSON LA-
218 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON PARISH UNTIL
300 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF RUSTON...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATHAM AND EROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3229 9261 3249 9258 3249 9242 3241 9242
      3232 9231 3224 9231
TIME...MOT...LOC 1917Z 274DEG 8KT 3239 9252

13
Special weather statement, Jul 15, 1:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CDT FRI JUL 15 2016

TXZ108>110-124-125-152045-
WOOD TX-TITUS TX-CAMP TX-UPSHUR TX-FRANKLIN TX-
253 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMP...SOUTHWESTERN
TITUS...NORTHEASTERN WOOD...NORTHWESTERN UPSHUR AND SOUTHERN FRANKLIN
COUNTIES UNTIL 345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLEASANT GROVE...OR NEAR WINNSBORO...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNSBORO...LEESBURG...PLEASANT GROVE...NEWSOME...SCROGGINS AND
PERRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3296 9531 3302 9531 3311 9507 3282 9502
      3284 9543 3296 9545
TIME...MOT...LOC 1953Z 266DEG 24KT 3289 9536

13

The radar

The Shreveport radar (KSHV), 149 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 15, 2:10 PM CST
Where
Wood County, 2.42 mi WNW of Winnsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.960, -95.320

A tree was downed on Hwy. 11 west of Winnsboro, Texas.

Thunderstorm Wind, Camp

When
July 15, 2:42 PM CST
Where
Camp County, 0.69 mi N of Leesburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -95.080

Numerous trees and powerlines were downed throughout the western portion of the county.

Thunderstorm Wind, Camp

When
July 15, 2:54 PM CST
Where
Camp County, Pittsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.000, -94.970

Numerous trees and powerlines were downed across the city.

Thunderstorm Wind, Upshur

When
July 15, 3:20 PM CST
Where
Upshur County, 1.33 mi WNW of Stamps
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.758, -94.801

A large two-story shop house was destroyed by damaging thunderstorm wind gusts.

Thunderstorm Wind, Upshur

When
July 15, 3:36 PM CST
Where
Upshur County, 1.5 mi NNW of Old Diana
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -94.740

A tree was downed on 726 north of Hwy. 259 just south of Ore City.

Thunderstorm Wind, Upshur

When
July 15, 3:38 PM CST
Where
Upshur County, 0.9 mi NE of Cox
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -94.810

A tree was downed on Astor Road and FM. 2796.

Hail, Gregg

When
July 15, 4:02 PM CST
Where
Gregg County, 2.33 mi E of Tenneryville
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.530, -94.760

Hail was reported between Longview and Judson, Texas.

Hail, Harrison

When
July 15, 4:20 PM CST
Where
Harrison County, Hallsville
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -94.570

Thunderstorm Wind, Cherokee

When
July 15, 4:40 PM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.970, -95.260

Several trees were downed in Jefferson on Wilson and MLK roads.

Thunderstorm Wind, Harrison

When
July 15, 4:45 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -94.350

A tree was downed on a home on Fair Street. Trees were also downed on Pinecrest Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637862, 637864, 637865, 637866, 637868, 637869, 637871, 637872, 637873, 637874.